Drought, Choctaw
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
Several widespread rainfall events affected eastern Oklahoma in December. Despite that, much of the region received below normal precipitation for the month, with generally one to three inches of rain occurring across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Several widespread rainfall events affected eastern Oklahoma in December. Despite that, much of the region received below normal precipitation for the month, with generally one to three inches of rain occurring across the area. The exception to that was in the drought-stricken areas of northeastern Oklahoma and southeastern Oklahoma where near normal to more than 200 percent of normal average precipitation occurred. Three to five inches of rain fell across western Osage and Pawnee Counties, and three to four inches fell across western Choctaw and Pushmataha Counties. As a result of this rainfall in those areas, slight improvements in drought coverage occurred in these regions. Extreme (D3) drought conditions across portions of Osage County improved to severe (D2) drought conditions by the end of the month, and the coverage of severe (D2) drought conditions in Osage, Washington, Choctaw, and Pushmataha Counties generally decreased during the month. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 10:41 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1041 PM CST Thu Nov 30 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 906 PM CST Thu Nov 30 2023 Negatively tilted upper low continues to track northeastward across central and and into northeast Oklahoma this evening. Scattered showers with some embedded thunder will continue this evening across most of northeast Oklahoma and northwest Arkansas, before dryer air wrapping in the backside of the cyclone drive most of the rain activity to the east of the area after midnight. Some decent elevated instability mainly along and south of I-40 is still noted within model soundings as well as 00Z RAOBS from OUN and FWD. This has fueled a few strong to near severe storms across south central Oklahoma over the past few hours. These storm will track into southeast Oklahoma through midnight, though a weakening trend should be observed as they become further removed from large scale support. Some brief heavy downpours and small hail will remain possible with these storms though as they track eastward. Eventually a surface cool front will work its way into northeastern Oklahoma later tonight, allowing low temperatures to dip into upper 30s by tomorrow morning. Otherwise, near steady temperatures are expected overnight tonight owing to the southerly flow and persistent low level cloud cover in place. For the update tonight, adjusted PoPs/Thunder values to account for latest guidance and obs. Otherwise, the going forecast remains on track. Bowlan && .LONG TERM... (Tomorrow through Thursday) Issued at 207 PM CST Thu Nov 30 2023 A cooler airmass will spread over the area by Friday with cloud cover lingering much of the day behind departing low, especially over northeastern OK, where temperatures likely remain in the 40s for highs. Other areas that eventually see afternoon sun will reach low-mid 50s. A broad upper trough will remain established over the north central/northeast U.S. into next week. A series of upper waves embedded in cyclonic flow will traverse the area and push a series of primarily dry cold fronts through the area into mid- week, though no particularly cold airmasses will be associated with these fronts. Temperatures will remain near or a little above normal, with a continued signal for perhaps well above normal temperatures by late next week as pattern transitions to more ridging over the south central states. && .AVIATION... (06Z TAFS) Issued at 1041 PM CST Thu Nov 30 2023 Pinning down ceiling heights for much of the TAF period remains challenging, especially in the near term, with brief periods of VFR ceilings observed amidst the widespread largely IFR deck. Given forecast relative humidity fields, as well as available MOS guidance, will keep prevailing ceilings low and cover the brief improvement with TEMPO groups. The prevailing low ceilings should last well into Friday morning with slow improvement in cloud heights through the day. VFR conditions should arrive at MLC mid to late afternoon and BVO/TUL/RVS/FSM early to mid evening. The far NW AR sites should keep an MVFR ceiling through the end of the TAF period. On the visibility side of things, MVFR visibilities may occur in NE OK during the first half of the period, but significant reductions should remain well south of the terminals, closer to the Red River. && .PRELIMINARY POINT TEMPS/POPS... TUL 43 49 34 58 / 90 0 0 0 FSM 46 55 38 62 / 100 0 0 0 MLC 43 55 35 64 / 80 0 0 0 BVO 39 48 28 55 / 90 0 0 10 FYV 43 54 32 62 / 90 10 0 0 BYV 47 55 37 60 / 100 10 0 0 MKO 43 51 35 60 / 90 0 0 0 MIO 43 52 33 56 / 90 10 0 10 F10 41 52 35 61 / 80 0 0 0 HHW 44 57 38 63 / 80 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...04 LONG TERM....14 AVIATION...22
Hazardous Weather Outlook National Weather Service Tulsa OK 458 PM CST Thu Nov 30 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 458 PM CST Thu Nov 30 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast Oklahoma and west central Arkansas. ONSET...Ongoing. HEAVY RAIN/FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma into west central Arkansas. ONSET...Ongoing. DISCUSSION... Widespread showers and scattered thunderstorms will continue through tonight across eastern Oklahoma and western Arkansas as upper level storm system moves across the area. A few storms could become strong to marginally severe this evening with hail to the size of quarters the main concern. Heavy rainfall will also be possible, mainly across southeast Oklahoma into western Arkansas where the strongest convective activity will reside. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY THROUGH WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Dry and seasonably cool weather will develop in the wake of Thursday's storm system. A limited fire weather threat may develop early next week as temperatures warm above average and low level moisture dries out with the passage of a pacific front. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146628, 1146629, 1146630, 1146631.